SMITH & NEPHEW, INC. GII CONST INSRT W/JRNY LOCK SZ 5-6 15MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71934387 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Joint Laxity (4526)
| Date of Event |
05/31/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
Event or Problem Description
It was reported that, after a tka surgery, in which a gii const insrt w/jrny lock sz 5-6 15mm had been implanted, the patient's knee was unstable; as such, a thicker insert was needed.This was evaluated clinically and later confirmed intraoperatively via a revision surgery, on (b)(6) 2023, in which a thicker smith and nephew insert was implanted.The new insert went in properly and the surgeon believes this addressed the patient's instability.
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per complaint details, an insert revision was performed after an unknown length of time in-vivo due to the knee was unstable.Correspondence revealed that an 18mm insert was exchanged for the previously implanted 15mm and the ¿surgeon believes this addressed the patients instability¿ and ¿there was nothing wrong with this insert¿.It was communicated that the requested documentation was not available.The patient current health status is unknown.Provided details surrounding the implantation, reported adverse event, and revision are limited; therefore, no clinical factors could be definitively concluded to have contributed to the event, although ligament laxity could not be ruled out.The patient impact beyond the reported instability and subsequent revision cannot be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that failure to use the optimum size component may result in loosening of the component.It also states that the correct selection of the implant is extremely important.The appropriate type and size should be selected for patients with consideration of anatomical and biomechanical factors.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, joint laxity, patient condition or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.